Heavy Rain, Knox
- When
- July 20, 6:00 AM EST to July 21, 6:00 AM EST
- Where
- Knox County, 0.56 mi E of Powell Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 36.050, -83.990
CoCoRAHS Station TN-KX-34 Knoxville 5.7 NNW 24 hour rainfall of 5.34 inches.
A humid airmass remained in place beneath a west-northwesterly flow aloft. Weak boundaries triggered convection in WNW to ESE oriented bands, some which were anchored to higher terrain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A humid airmass remained in place beneath a west-northwesterly flow aloft. Weak boundaries triggered convection in WNW to ESE oriented bands, some which were anchored to higher terrain. The result was excessive rainfall with training cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 2:11 AM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 311 AM EDT Wed Jul 20 2022 .SHORT TERM...(Today and tonight)... Key Messages: 1. Scattered showers and thunderstorms again today, with another increase in showers storms later tonight. Damaging wind gusts and heavy rainfall/localized flooding will be the main threats. 2. A hot and humid afternoon today, especially southern/central valley. Discussion: A few showers over mainly northern half of the area at the moment. These will continue to lift northeast, but models continue to show additional showers and eventually thunderstorms developing in this moist airmass later tonight into today. Instability will increase, and HREF CAPE values exceed 2000 across much of the area this afternoon. However, the lack of a significant forcing mechanism should keep coverage mainly scattered today. There is enough DCAPE available that a stronger storm may produce damaging wind gusts, and torrential downpours leading to localized flooding will also continue to be threat for the short term period. There may be a lull in the activity early tonight, but as a weak surface cold front and short wave energy aloft approaches later tonight we will see additional showers and thunderstorms moving in. Timing of this activity is still uncertain, but near or after midnight seems most likely. Several of the hi-res CAMS suggest this may include a line of showers/storms moving southeast out of KY/Middle TN, and while decreased convective energy tonight should lead to some weakening there is potential for some of these storms to bring damaging wind gusts mainly to the areas across/near the Plateau tonight. The wind and heavy rain/localized flooding threat for today/tonight will be included in the HWO. It will be hot and humid today with near to slightly above normal temperatures. However, combined with the humidity some locations mainly across the southern/central valley will see heat index values in the high 90s to around 100 this afternoon. .LONG TERM...(Thursday through Tuesday)... Key Messages: 1. Showers and thunderstorms expected on Thursday. 2. Heat indices of 100+ in the central/southern valley over the weekend and into next week. Discussion: By daybreak on Thursday the front will likely be pushing into eastern KY on it's way towards the Appalachians. We'll be in a lull in storm activity in the morning after the possible overnight convection. Better chances for isolated to scattered convection will come Thursday afternoon and evening, depending on where the front is. If it moves through a bit quicker on Thursday the convective activity will be more across the Carolina's into GA/AL. Will continue with moderate PoP chances, with the best chances for storms across southeast TN and southwest NC. Forecast soundings in southwest NC indicate that the atmosphere could support storms capable of winds that could knock down trees, and brief heavy rainfall. After the front moves through we'll unfortunately return to a hot, muggy, and pretty rain free regime over the weekend and into next week. Highs will surge into the 90's across most locations through at least Tuesday. At the same time the surface high off of the Atlantic will remain in place and help bring in humid air at the surface, keeping dew points at or above 70 through the weekend. This will likely result in another round of 90+ Heat Index values across most of the area, and triple digits in the central and southern valley over the weekend and into next week. There could be a few isolated diurnal showers that bring a quick bit of relief at some point, but for most people it will just be a hot weekend. For this weekend, remember to practice heat safety during the afternoon and early evening hours when temperatures are going to be at their highest. A frontal boundary may try and drop in from the Ohio Valley during the middle of next week, but guidance has been backing off with how far south the front makes it compared to previous runs. It's possible the ridge may be a bit stronger than previously forecasted, but it will be worth keeping an eye on as it will be the best chance for relief from the heat next week. && .AVIATION... 06Z TAF DISCUSSION. There will be convection around again at times, and will include vcsh and vcts all sites. Outside of any convection, mainly VFR conditions are expected. The main exception is at TRI, where MVFR cigs are expected to develop early in the period and continue into the morning hours before lifting to VFR. Winds will increase from the southwest to around 10kts with some higher gusts during the day. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 92 75 94 72 95 / 40 40 40 30 20 Knoxville McGhee Tyson Airport, TN 90 74 92 71 93 / 50 40 40 20 10 Oak Ridge, TN 90 73 92 70 92 / 40 40 30 10 10 Tri Cities Airport, TN 87 70 87 67 91 / 40 50 40 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 311 AM EDT Wed Jul 20 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210715- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 311 AM EDT Wed Jul 20 2022 /211 AM CDT Wed Jul 20 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered showers and thunderstorms can be expected today and tonight. A few of these storms may become strong to severe, with damaging wind gusts and very heavy rainfall with the potential for localized flooding the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will be possible Thursday along an incoming frontal boundary. A few of these storms could be strong to severe with gusty winds, and heavy rainfall being the main threats, with the highest risk being in southeast Tennessee and southwest North Carolina. Over the weekend and into next week, temperatures in the central and southern Tennessee valley will climb into the mid and upper 90s, with heat index values of 100 to 105 degrees expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
7 flash flood, 4 heavy rain, 1 flood. Local standard time, as filed.
CoCoRAHS Station TN-KX-34 Knoxville 5.7 NNW 24 hour rainfall of 5.34 inches.
Mesonet Station BCPT1 Beaver Creek 24 hour rainfall of 5.44 inches.
Mesonet Station AV702 Karns 24 hour rainfall of 6.50 inches.
Mesonet Station AS458 Knoxville 24 hour rainfall of 5.30 inches.
Photo posted on social media of water flowing over a road between Claxton and Powell.
Multiple roadways flooded, from back roads to main highways such as Clinton Hwy and Oak Ridge Hwy near Clinton.
Roads near the intersection of I-275 and Heiskell Road were under water.
Car stranded in flood waters near the intersection of Blackstock Ave and Oak Ave.
Roads inundated near the intersection of Central Ave and Irwin Dr.
Streets flooded near the intersection of West Emory Rd and Collier Rd.
Some homes on Pop Hollow Rd being evacuated.
Vehicles submerged along 23rd Street. A few residents were rescued from nearby apartments.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049121, 1049123, 1049124, 1049127, 1049100, 1049104, 1049110, 1049111, 1049113, 1049116, 1049119, 1049131.